Alert archive / Arkansas / Tornado Warnings in 2017

Tornado Warning 4, NWS Little Rock, AR

February 28, 2017Faulkner County, Pulaski County, Arkansas

NWS Little Rock, AR issued this tornado warning at Feb 28, 2017, 5:54 PM CST for Faulkner County, Pulaski County, Arkansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 5:54 PM CST (23:54 UTC)
Expired
Feb 28, 2017, 6:29 PM CST
In force
35 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

Counties Faulkner County, AR, Pulaski County, AR

The radar

The Little Rock radar (KLZK), 18 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 5:55 PM CSTHAIL 4.5Monnie Springs, AR
Feb 28, 6:15 PM CSTHAIL 1Vilonia, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 3:40 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

912 
WFUS54 KLZK 282354
TORLZK
ARC045-119-010045-
/O.NEW.KLZK.TO.W.0004.170228T2354Z-170301T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
554 PM CST TUE FEB 28 2017

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Southern Faulkner County in central Arkansas...
  Northeastern Pulaski County in central Arkansas...

* Until 645 PM CST
    
* At 554 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Mayflower, or near Maumelle, moving northeast at 
  40 mph. This dangerous storm will cross interstate 40 near 
  Mayflower... stay out of its path!

  HAZARD...Tornado and baseball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Conway...                         Little Rock AFB...
  Vilonia...                        Mayflower...
  Olmstead...                       Roland in Pulaski County...
  Morgan...                         Gibson...
  Marche...                         Holland...
  Hamlet...                         Saltillo...
  Macon...                          Otto...
  Cato...                           Palarm...

This includes Interstate 40 between mile markers 130 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3488 9248 3491 9253 3495 9254 3501 9252
      3521 9212 3514 9211 3502 9212 3490 9212
TIME...MOT...LOC 2354Z 241DEG 35KT 3493 9245 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Cavanaugh
3 follow-up statements
579 
WWUS54 KLZK 010001
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
601 PM CST TUE FEB 28 2017

ARC045-119-010045-
/O.CON.KLZK.TO.W.0004.000000T0000Z-170301T0045Z/
Faulkner AR-Pulaski AR-
601 PM CST TUE FEB 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR
SOUTHEASTERN FAULKNER AND NORTHEASTERN PULASKI COUNTIES...
    
At 600 PM CST, a severe thunderstorm capable of producing a tornado
was located over Mayflower, or 7 miles north of Maumelle, moving
northeast at 40 mph.

HAZARD...Tornado and softball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. Storm spotters reported softball sized hail with 
         this storm. This is an incredibly dangerous storm...take 
         shelter or avoid this storm!

Locations impacted include...
Little Rock AFB...                Vilonia...
Mayflower...                      Olmstead...
Gibson...                         Hamlet...
Saltillo...                       Macon...
Otto...                           Cato...

This includes Interstate 40 between mile markers 131 and 140.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3490 9239 3492 9244 3495 9247 3502 9244
      3521 9212 3514 9211 3502 9212 3490 9212
TIME...MOT...LOC 0000Z 241DEG 35KT 3496 9238 

TORNADO...RADAR INDICATED
HAIL...4.00IN

$$

Cavanaugh
881 
WWUS54 KLZK 010013
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
613 PM CST TUE FEB 28 2017

ARC119-010022-
/O.CAN.KLZK.TO.W.0004.000000T0000Z-170301T0045Z/
Pulaski AR-
613 PM CST TUE FEB 28 2017

...THE TORNADO WARNING FOR NORTHEASTERN PULASKI COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CST for central
Arkansas.

LAT...LON 3502 9222 3496 9223 3496 9231 3504 9235
      3510 9230 3521 9212 3516 9211 3502 9212
      3501 9212
TIME...MOT...LOC 0012Z 241DEG 35KT 3502 9225 

$$

ARC045-010045-
/O.CON.KLZK.TO.W.0004.000000T0000Z-170301T0045Z/
Faulkner AR-
613 PM CST TUE FEB 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR EAST
CENTRAL FAULKNER COUNTY...
    
At 612 PM CST, a severe thunderstorm capable of producing a tornado
was located near Vilonia, or 9 miles northwest of Little Rock AFB,
moving northeast at 40 mph.

HAZARD...Tornado and baseball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Vilonia...                        Saltillo...
Otto...                           Hamlet...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3502 9222 3496 9223 3496 9231 3504 9235
      3510 9230 3521 9212 3516 9211 3502 9212
      3501 9212
TIME...MOT...LOC 0012Z 241DEG 35KT 3502 9225 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Cavanaugh
412 
WWUS54 KLZK 010029
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
629 PM CST TUE FEB 28 2017

ARC045-010038-
/O.CAN.KLZK.TO.W.0004.000000T0000Z-170301T0045Z/
Faulkner AR-
629 PM CST TUE FEB 28 2017

...THE TORNADO WARNING FOR EAST CENTRAL FAULKNER COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A tornado watch remains in effect until 1000 PM CST for central
Arkansas.

Remember, a Severe Thunderstorm Warning still remains in effect.

LAT...LON 3502 9222 3496 9223 3496 9231 3504 9235
      3510 9230 3521 9212 3516 9211 3502 9212
      3501 9212
TIME...MOT...LOC 0028Z 241DEG 35KT 3510 9207 

$$

Cavanaugh

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Feb 28, 5:50 PM CST, 4 minutes earlier.

Area forecast discussion, Feb 28, 5:50 PM CST, 4 minutes before
Area Forecast Discussion...Update
National Weather Service Little Rock AR
550 PM CST Tue Feb 28 2017

.Aviation...

VFR flight conditions will start the forecast, with MVFR conditions
with strong to severe storms. Storms will affect most of central AR
this evening, and move northeast. Tuesday evening convection will be
more isolated and strong to severe, while tonight a cold front will
gradually push across the state and additional convection will be
seen along the cold front with also isolated strong to severe
storms. Used VCSH and VCTS in all Tafs. Winds will be south at 10 to
20 mph with some gusts to 30 mph. Behind the front, winds will shift
to the northwest. (59)

&&

.Prev Discussion.../ Issued 259 PM CST Tue Feb 28 2017/

.SHORT TERM...Tonight Through Thursday

Focus this afternoon is on the chances of showers and thunderstorms
for tonight. The latest sounding...18Z...indicates a strong cap at
about 3000 feet. The atmosphere will need a little more heating to
break this cap and allow thunderstorms develop. A strong jet streak
should come across the state around 03Z tonight and provide
additional lift. The enhanced risk of severe thunderstorms continues
for mainly the northern half of the area with a slight risk
elsewhere. The cold front in the plains will not move through the
state until after midnight. This will bring another chance of strong
thunderstorms. Large hail, storng winds and tornadoes are all
possible through the night. Expect the thunderstorms and cold front
to exit the eastern part of the state during Wednesday morning.
Gusty south winds will be ahead of the front and will turn to the
northwest behind the front and remain gusty. Will issue a Lake Wind
Advisory due to the strong winds.

All rain should be out of eastern Arkansas by noon Wednesday. Expect
winds to diminish through the afternoon as the gradient relaxes.
High temperatures Wednesday will be in the mid 50s to mid 70s...and
upper 50s to mid 60s for Thursday. &&

.LONG TERM...Thursday Night Through Tuesday

The period will begin with dry weather, and close to seasonal
temperatures. It may be cool enough for a freeze in parts of
northern Arkansas Friday morning. After that, a warming trend is
expected. This will happen as a large area of high pressure exits
toward the southeast United States, and winds around the high become
more southerly. As temperatures go up, a storm system will approach
from the Plains late in the weekend and early next week. That will
result in isolated to scattered showers and thunderstorms Sunday and
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     58  62  34  61 /  70  60   0   0
Camden AR         62  70  37  64 /  60  40   0   0
Harrison AR       48  57  32  59 /  60  30   0   0
Hot Springs AR    58  66  35  63 /  60  30   0   0
Little Rock   AR  61  67  36  63 /  60  50   0   0
Monticello AR     65  74  38  64 /  70  60   0   0
Mount Ida AR      56  63  33  63 /  60  30   0   0
Mountain Home AR  52  59  32  60 /  70  40   0   0
Newport AR        59  64  35  61 /  80  60   0   0
Pine Bluff AR     63  70  37  63 /  70  50   0   0
Russellville AR   56  62  33  62 /  60  30   0   0
Searcy AR         60  66  35  62 /  70  50   0   0
Stuttgart AR      62  68  37  62 /  70  50   0   0
&&

.LZK Watches/Warnings/Advisories...
Lake Wind Advisory from 6 PM this evening to noon CST Wednesday
FOR Arkansas-Baxter-Boone-Bradley-Calhoun-Clark-Cleburne-
Cleveland-Conway-Dallas-Desha-Drew-Faulkner-Fulton-Garland-Grant-
Hot Spring-Independence-Izard-Jackson-Jefferson-Johnson-Lincoln-
Logan-Lonoke-Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-
Polk-Pope-Prairie-Pulaski-Saline-Scott-Searcy-Sharp-Stone-Van
Buren-White-Woodruff-Yell.

&&

Short Term...51 / Long Term...46
Hazardous weather outlook, Feb 28, 4:50 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
450 PM CST Tue Feb 28 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011115-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
450 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Evening and Tonight

Isolated to scattered thunderstorms will develop this evening and
become more numerous tonight. Isolated to scattered strong to severe
storms will be seen, with large hail, damaging winds and a few
isolated tornadoes possible. Isolated storms this evening will
transition to a line of storms later tonight as a cold front moves
into the state from the northwest. Damaging winds will be possible
along this line of storms, with hail and tornadoes a lesser threat
at that time. Isolated areas of heavy rain will also be possible
with localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

The storm system and cold front will be pushing east of Arkansas on
Wednesday, and push the storms east of Arkansas. An isolated strong
to severe storm will be possible until the cold front pushes east of
Arkansas. Then high pressure will build into the area and bring
cooler and dry weather into the weekend.

.Spotter Information Statement...

Spotter Activation will be needed this evening and tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59

In the hours before

Special weather statement, Feb 28, 4:30 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Little Rock AR
430 PM CST TUE FEB 28 2017

ARZ039-042>044-282315-
Pulaski AR-Perry AR-Saline AR-Garland AR-
430 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERRY...SOUTHEASTERN
CONWAY...SOUTHWESTERN FAULKNER...NORTH CENTRAL GARLAND...NORTHWESTERN
SALINE AND NORTHWESTERN PULASKI COUNTIES UNTIL 515 PM CST...

At 430 PM CST, Doppler radar was tracking a strong thunderstorm over
Jessieville, or 8 miles northwest of Hot Springs Village, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hot Springs Village...            Perryville...
Houston...                        Little Italy...
Jessieville...                    Wye Mountain...
Williams Junction...              Roland in Pulaski County...
Bigelow...                        Fourche...
Antioch in Perry County...        Wye...
Mountain Valley...                Oak Grove in Perry County...
New Dixie...                      Long Mountain...
Paron...                          Hamilton...
Thornburg...                      Pleasant Valley in Perry County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM CST for central
Arkansas.

LAT...LON 3475 9321 3508 9267 3511 9264 3509 9263
      3508 9264 3508 9261 3503 9257 3501 9260
      3497 9259 3496 9256 3495 9251 3489 9246
      3460 9309
TIME...MOT...LOC 2230Z 236DEG 34KT 3472 9308

Cavanaugh
Local storm report, Feb 28, 5:32 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
532 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     JESSIEVILLE             34.70N  93.06W
02/28/2017                   GARLAND            AR   FIRE DEPT/RESCUE

&&

EVENT NUMBER LZK1700052

JBH
Local storm report, Feb 28, 5:39 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
539 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     HOT SPRINGS VILLAGE     34.67N  93.00W
02/28/2017                   GARLAND            AR   LAW ENFORCEMENT

            TREES DOWN ON A HOUSE.

&&

EVENT NUMBER LZK1700053

JBH
Local storm report, Feb 28, 5:41 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
541 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             WILLIAMS JUNCTION       34.88N  92.77W
02/28/2017  E1.00 INCH       PERRY              AR   AMATEUR RADIO

&&

EVENT NUMBER LZK1700054

JBH
Local storm report, Feb 28, 5:48 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
548 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             LITTLE ITALY            34.94N  92.59W
02/28/2017  E1.00 INCH       PERRY              AR   AMATEUR RADIO

&&

EVENT NUMBER LZK1700055

JBH
Local storm report, Feb 28, 5:49 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
549 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             MONNIE SPRINGS          34.92N  92.49W
02/28/2017  E1.50 INCH       PULASKI            AR   AMATEUR RADIO

&&

EVENT NUMBER LZK1700056

JBH

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 8:07 PM CSTSpecial Weather StatementLZKIzard53 min
Feb 28, 2:57 PM CSTLake Wind AdvisoryLZKArkansas, Baxter, Bradley, Calhoun, Clark, Cleburne and 28 more27 hr
Feb 28, 3:38 PM CSTSpecial Weather StatementLZKMontgomery37 min
Feb 28, 4:07 PM CSTSpecial Weather StatementLZKGarland38 min
Feb 28, 4:20 PM CSTSpecial Weather StatementLZKMontgomery40 min
Feb 28, 4:30 PM CSTSpecial Weather StatementLZKPerry45 min
Feb 28, 4:33 PM CSTSevere Thunderstorm WarningLZKFaulkner, Garland, Perry, Pulaski, Saline42 min
Feb 28, 4:36 PM CSTSevere Thunderstorm WarningLZKGarland, Montgomery39 min
Feb 28, 5:04 PM CSTTornado WarningLZKGarland, Saline41 min
Feb 28, 5:21 PM CSTTornado WarningLZKFaulkner, Perry, Pulaski, Saline39 min
Feb 28, 5:43 PM CSTSevere Thunderstorm WarningLZKPerry, Pulaski, Saline32 min

Nearby

Tornado Warnings in Arkansas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.